Hail, Nemaha
- When
- June 25, 5:35 PM CST
- Where
- Nemaha County, 2.1 mi W of Peru
- Measured
- 1.5 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.480, -95.770
The emergency manager reported 1.5 inch hail west of Peru.
Severe storms moved through the area during the evening on June 25th, 2019, and then again during the early morning on June 26th, 2019.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Severe storms moved through the area during the evening on June 25th, 2019, and then again during the early morning on June 26th, 2019.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 25, 2:27 PM CST, 3 hours 8 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 327 PM CDT Tue Jun 25 2019 .SHORT TERM...(Through Wednesday) Issued at 252 PM CDT Tue Jun 25 2019 The short term forecast garners the bulk of attention within this forecast period given a pretty healthy potential for severe thunderstorms this afternoon and probably extending into the evening and overnight hours. With this will come potential for areas of heavy rain as well. Overview: Regarding the short term severe threat, a nearly stationary surface front extended from just south of Hastings to near Lincoln and then over to Plattsmouth and just south of Red Oak. While a special 20Z KOAX sounding indicated very dry and deep boundary layer, there is evidence that moisture advection has been somewhat aggressive within the boundary layer into northern KS and southern NE in recent hours where surface dewpoint observations had initially mixed drier but have since rebounded with that moisture advection. The front should remain nearly stationary at least through early evening aside from fluctuations as round of convection pass. South of the boundary conditions are quite unstable with MLCAPE in the 2000-3000 J/kg range and a lingering capping inversion. North of the front, the MLCAPE is not as impressive but steep mid level lapse rates are lending to substantial MUCAPE which is likely to further increase into the evening as moisture advection continues into the region. Deep layer effective wind shear ranges from around 30 kts near the KS border to 40 kts along I-80 with westerly 30-35 kts winds at 500 hPa. The low level shear is expected to increase through this evening as the LLJ intensifies. Convective Evolution and Threats: Ongoing convection at 3 PM is largely elevated, displaced north of the surface front and in an airmass capped to surface based development. Visual cloud bases are very high and the KOAX sounding indicates updrafts are likely initiating around 10K feet...probably a bit lower farther south where small hail has been reported in Seward county. Expect this initial wave of convection to probably remain unimpressive...with a small potential for one or two cells to mature to severe limits through 430 PM. By 5 PM, it appears likely that surface based convection will develop in south central Nebraska and quickly become severe as it moves east. Additional storms may also develop along the front over the area, also with a good potential to become severe. Initially it appears that the primary hazards would be rather large hail, especially within any storms that can find the sweet spot between instability to the south and shear to the north to develop mid-level mesocyclones. It then appears that storms will be likely to evolve into bowing segments with some potential for very strong wind and perhaps localized wind-driven hail elements. LCL's should remain rather high so while a tornado is not entirely out of the question, particularly immediately along the stationary front where vorticity is maximized, the overall tornado potential looks quite low. As the evening progresses into overnight, it appears likely the the LLJ will increase and gradually lift north with moisture advection and convergence along its nose underneath the persistent plume of very steep mid level lapse rates. This will probably support continued thunderstorm development including intermittent severe hail potential. The LFC may also remain low enough to support forward propagating bowing segments and damaging wind closer to the surface front. It's a complex scenario and not the most confident convective evolution, but one that at least warrants severe storm potential this afternoon all the way through tonight. Hydrology: The nearly stationary front, high CAPE, and increasing moisture scenario is at least somewhat favorable for areas of very heavy rain. Soil conditions are on the saturated side and flash flood guidance is fairly low (generally around 2" in 3 hours). Those rates are quite possible tonight, but largely confined to areas where storms train over the same locations in fairly short order. Bottom line, do see some flash flood potential, but probably on a localized basis and with limited confidence in locations with the greatest FF potential at this time. .LONG TERM...(Wednesday night through Tuesday) Issued at 252 PM CDT Tue Jun 25 2019 The long term period becomes dominated by an intensifying mid- CONUS ridge, maximizing overhead by late in the weekend. Near- surface moisture will be trapped under the ridge while temperatures warm into at least the mid 90s. This will probably result in at least a couple days of 100+ degree heat indices especially over the weekend. As is typical of this year, thunderstorm complexes are likely to rotate around the northern periphery of the ridge, and while most of this activity currently appears to hold north of the forecast area, there is some potential for a few of these diurnally driven storm systems to influence the local area as well...especially northern counties. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 110 PM CDT Tue Jun 25 2019 Isolated to scattered thunderstorms are expected to develop near and possibly affect the LNK/OMA TAFS late this afternoon and early evening. For now mentioned vcsh/vcts 21-03Z. As the front lifts north, included vcsh at KOFK after 08Z. Stronger winds/hail/MVFR possible in the vicinity of storms. With the front in the area...light and variable from the north and south. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM...Barjenbruch LONG TERM...Barjenbruch AVIATION...Zapotocny
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 426 PM CDT Tue Jun 25 2019 IAZ043-NEZ011-012-015>018-030>034-042-043-261130- Monona-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax- 426 PM CDT Tue Jun 25 2019 This Hazardous Weather Outlook is for portions of west central Iowa...east central Nebraska and northeast Nebraska. .DAY ONE...Tonight and Wednesday There is a marginal risk for severe storms after 10 PM as a warm front lifts north into northeast Nebraska and western Iowa. The strongest storms may produce large hail and perhaps some localized damaging wind gusts. Flooding continues along the Missouri River from Plattsmouth downstream past Rulo, and along the Missouri River above Lewis and Clark Lake. .DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday Flooding will continue along the Missouri River from Plattsmouth downstream past Rulo, and along the Missouri River above Lewis and Clark Lake. Episodic thunderstorms are possible Wednesday into Thursday night. A few of these storms may be strong to severe, capable of producing strong winds and hail. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. IAZ055-056-069-079-080-090-091-NEZ044-045-050>053-065>068-078- 088>093-261130- Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-Page-Dodge- Washington-Butler-Saunders-Douglas-Sarpy-Seward-Lancaster-Cass- Otoe-Saline-Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 426 PM CDT Tue Jun 25 2019 This Hazardous Weather Outlook is for portions of southwest Iowa...east central Nebraska and southeast Nebraska. .DAY ONE...Tonight and Wednesday Strong to severe thunderstorms are likely to develop and move across the area between 4 PM to 10 PM today. The strongest storms will be capable of producing large hail up to 2.5 inches in diameter and damaging wind gusts up to 75 mph. There is a very small potential for one or two tornadoes to develop. Pockets of heavy rain and localized flash flooding will be possible where storms can repeatedly move over the same areas. Flooding continues along the Missouri River from Plattsmouth downstream past Rulo, and along the Missouri River above Lewis and Clark Lake. .DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday Episodic thunderstorms are possible Wednesday into Thursday night. A few of these storms may be strong to severe, capable of producing strong winds and hail. Flooding will continue along the Missouri River from Plattsmouth downstream past Rulo, and along the Missouri River above Lewis and Clark Lake. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed especially between 4 PM and 10 PM today.
Special Weather Statement National Weather Service Omaha/Valley Nebraska 237 PM CDT Tue Jun 25 2019 NEZ065-252000- Seward NE- 237 PM CDT Tue Jun 25 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SEWARD COUNTY UNTIL 300 PM CDT... At 237 PM CDT, Doppler radar was tracking a strong thunderstorm 5 miles east of Utica, or 18 miles east of York, moving east at 40 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Seward, Utica, Staplehurst, Garland, Pleasant Dale, Bee, Goehner and Tamora. This includes Interstate 80 in Nebraska between mile markers 366 and 385. LAT...LON 4101 9696 4079 9693 4080 9737 4098 9737 TIME...MOT...LOC 1937Z 261DEG 35KT 4089 9724 ZAPOTOCNY
Special Weather Statement National Weather Service Omaha/Valley Nebraska 259 PM CDT Tue Jun 25 2019 NEZ065-066-252030- Seward NE-Lancaster NE- 259 PM CDT Tue Jun 25 2019 ...SPECIAL WEATHER STATEMENT... At 258 PM CDT, Doppler radar was tracking a strong thunderstorm near Seward, or 20 miles west of Lincoln, moving east at 30 mph. Half inch hail will be possible with this storm. Locations impacted include... Lincoln, Garland, Pleasant Dale, Malcolm, Raymond, Davey, Branched Oak State Recreation Area and Pawnee State Recreation Area. This includes Interstate 80 in Nebraska between mile markers 382 and 405. LAT...LON 4079 9711 4099 9705 4104 9664 4075 9663 TIME...MOT...LOC 1958Z 269DEG 28KT 4086 9708 Albright
The Omaha radar (KOAX), 106 km away, was scanning. The volume nearest the first event began at 23:33 UTC.
6 hail, 2 thunderstorm wind, 1 heavy rain, 1 flash flood. Local standard time, as filed.
The emergency manager reported 1.5 inch hail west of Peru.
The public reported 1.75 hail west of Peru.
The emergency manager reported 1.75 inch hail in Peru.
The public reported 1 inch hail north of Crete.
The public reported nickel size hail southwest of Rokeby.
Law enforcement reported a semi truck blown over on Interstate 80.
The public estimated 60 mph winds north of Crete.
The fire and rescue department reported nickel size hail.
Observers reported 2.2 to 2.51 inches of rain in the last couple of hours.
The public reported flooded farm fields between Dorchester and Friend. Water also over a few county side roads.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 835542, 835543, 835544, 835545, 835546, 835547, 835548, 835549, 835551, 835550.